Tagged: Gadolinium Toxicity
April 11, 2018 at 6:01 pm #10951MS News Today ModeratorParticipant
The prize, decided by a peer committee, is awarded annually by the National MS Society and the American Academy of Neurology (AAN). It was created in 1994 in honor of John Jay Dystel, who died from complications related to MS.
Barkhof will receive the award at a ceremony April 22 at the 2018 AAN Annual Meeting in Los Angeles, where he will also give a 20-minute lecture. The prize also includes $15,000 to be used at the winner’s discretion, and complimentary registration and expense reimbursement for the meeting.
“In my opinion, no advance in MS research has made more of an impact on the disease than MRI and Professor Barkhof has been at the forefront of this effort since the early stages of its development,” Henry F. McFarland, MD, the 1998 Dystel Prize winner, said in a press release.
Read more about this professor achievement here: “Professor Earns Research Award for Establishing Use of MRI to Improve MS Diagnosis, Understanding“
April 12, 2018 at 12:43 pm #11014
Do you think Barkhof will warn MS patients, that the Gadolinium Based Contrast Agents (GBCA’s) that he will be injecting in them for these MRI scans, is a toxic heavy metal that is known to be retained in the brain, bones and organs of patients with normal renal function?
Do you think he has an ethical and moral obligation to inform unsuspecting MS patients about Gadolinium Toxicity?
For more information go to:
April 12, 2018 at 12:57 pm #11015
This is a notice from CHANGE.ORG
Time for a Personalized Approach to Gadolinium Use
In an April 10, 2018 interview “Diagnostic Imaging” spoke with the pharmaceutical company, Bayer’s Sheela Agarwal, MD and Joanne Hoener, RT to discuss the use of gadolinium-based contrast agents. Dr. Agarwal stated that “Historically, contrast dose has been an afterthought. In general, contrast is a small part of a radiology exam. The injector, the contrast, everything is dwarfed by the scan, the scanner itself, the radiation, the sequences. It’s taken time to evolve in terms of its importance, and everything going on for the past few years on this topic has made it that much more relevant.”
Hoener believes that the name of the exact contrast agent and the dose should be documented in the patient’s record and should play a role in overall patient management. The patient’s history should be reviewed, specifically noting the patient’s previous contrast administration and “glean any information they can to be better informed about the contrast that might be given for that day’s procedure”. Special attention should be paid to patients with chronic illnesses and pediatric populations that may have multiple scans and accumulate multiple doses over time.
Agarwal and Hoener recommend that patients report any post contrast symptoms to their physicians so data can be collected and documented, which will help with patient management in the future. They are calling for the research community as a whole to conduct studies on the matter. Agarwal said “Documenting this information about gadolinium retention and having it available in the patient record will be very important to inform that research”.
Agarwal states that gadolinium, like all drugs, should have its risk-benefit profile considered each time it is being used. Radiologists should review the reason for the scan, if there is a need for contrast and if so, which type and dose should be used. He said that “Each patient needs to be evaluated as an individual. And, the reason they’re coming in for the exam needs to be evaluated as to the value that a contrast agent can provide. That applies over time for the follow-up exams and the amount of contrast they’re exposed to cumulatively over time. There are things that radiologists are well-versed in when it comes to radiation dose, but the same analysis could be applied to contrast dose, as well”.
To read the full interview: http://www.diagnosticimaging.com/contrast-agents/why-you-need-track-contrast-dose-exposure
April 12, 2018 at 1:01 pm #11017
I do not know why when I highlight or underline or italicize any word on this forum it comes out as goobly hoop when you press send.
It’s distracting to try to read. Hopefully they’ll be able to fix this glitch!
- You must be logged in to reply to this topic.